Sexual Dysfunction Caused By Antidepressants
Antidepressants, especially in selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) have common side effects that affect all genders ranging from weight gain, nausea, dizziness, sluggishness but we are going to focus on the sexual side effects that come with it and how to manage it in this blog.
Difficulties performed during sexual encounters or loss of sexual desire are a symptom of depression but it is also a side effect of the medications used to treat said illness. Antidepressants are often important in treating and managing it, but sexuality is also important for allosexual people. They shouldn’t have to choose between a healthy sex life or a better mental health. It can be frustrating and disheartening but thankfully there are ways to address it.
One of the common questions is that why sexual dysfunction is common in both states? Medications increase the serotonin that has been missing which can make you feel stable and calmer than before but it also lowers libido. It prevents the hormones that can cause our bodies to respond to sex from transmitting their message to our brains.
Know your Antidepressants
We are going to list the different types of most popular medications that are more likely to have these side effects, though they might vary in the probability of these side effects either being severe or manageable. It goes without saying, there are more medications that can have these side effects outside of this list.
The side effects are pretty gender neutral, which includes delayed or blocked orgasm, decreased libido, discomfort during sex, delayed lubrication (Vaginal dryness or Anorgasmia), etc. But it also shows erectile dysfunction and in some cases could drop the sperm level to zero in people with penises and it has been proven that medications can cause birth defects in people who can give birth. Basically, people may find it more difficult to have an orgasm, or not have one at all or even try in the first place. These are unfortunately quite common side effects when discussing sexual side effects caused by antidepressants.
Now, we get back to the main question, ‘How do we reduce or manage these sexual symptoms that come from taking antidepressants?’ Given below are some ways that can help a person in taking the steps to achieve that –
TRIGGER WARNING: Detailed mentions of medications.
Talking about “It”
Talking openly about the side effects we are going through, not just with our partner but with a doctor or a therapist, can be terrifying at first but it is a very important step towards acknowledging it and starting to find solutions. When talking to a partner, keep in mind to not put blame on anyone, not even ourselves. We have to remember to be honest and work together to fix it and ask for help from professionals like couples therapy if it is required.
Communication is Key
Communication is the first and foremost step in getting the help that we need. Not just with a partner, but with a doctor or a mental health practitioner before making any kind of changes in your life or taking medications that are not prescribed to us that could possibly lead to worse side effects. A meta-analysis of more than 14,000 people found that a diagnosis of depression carries a 50% to 70% risk for developing sexual dysfunction and that risk slightly increased in people who were taking antidepressants, according to this source.
Though it might be even more than what the statistics are showing since people are embarrassed and reluctant to talk about their sexual problems and it could just get neglected, causing them more distress. It is known that not everyone has the safe space to talk about it without being judged but this is a good starting point, better than self-medicating or not doing anything at all. We have a blog on sexual dysfunction that could also help.
After talking to the doctor, we can discuss the following things and see if they can be done to manage or reduce the sexual side effects –
Lower dosage and/or trying different medications
After consulting with a doctor, we could lower the dosage of the prescription drug. Some people have found lowering the dosage enough in helping them manage depression and the side effects that come from the antidepressants.
As for trying different medications, ask the doctor about alternative antidepressant medications that could potentially have fewer sexual side effects and whether they are suitable for you. Every type of antidepressants as we mentioned before works differently and some of them could have mild side effects while treating/managing the mental illness effectively like Bupropion (Wellbutrin), Mirtazapine (Remeron), Buspirone (Buspar), etc. They could also prescribe drugs like Viagra or Cialis, along with antidepressants, to treat sexual dysfunction.
Schedule Ahead of Time
Scheduling sexual activity may sound unromantic or might not turn out to be the spontaneous act that society shows us it is, but it is helpful for when medication comes into play. Timing of when to take the meds could help us with managing the side effects. This act doesn’t have to be just for sexual activity, it could also coordinate with other daily routines like taking the pill after eating since one of the side effects is nausea or taking the pill after sleeping since another side effect includes insomnia. Just like that, for the sexual side effects, we could take the pill in the morning if we are planning to have sex in the evening when the drugs in the body are at the lowest.
If the doctor can’t change the dosage or the medication itself, after consideration, we can try thinking about taking approximately 2-3 days of breaks. Taking breaks for medications often proves to be good; if the medication allows it, because it helps with not being dependent on those prescribed drugs and could make withdrawals less likely. Some people feel that taking a break allows them to feel relief from the side effects while not highly affecting the mental illness but this step may not work for everyone.
Looking for Alternatives
If all the above mentioned steps failed to work for us the way we hoped, it is important to shift our focus on other approaches such as Cognitive Behavioural Therapy (CBT), Acupunture, exercising to get the endorphins going and most crucially, undoing the thought process which says sex = penetration; because it’s not and foreplay is just as valid of an option and sexual act.
What else could it be?
If it feels like it’s neither the meds nor just the depression causing your sexual dysfunction, it could be HSDD (Hypoactive Sexual Desire Disorder) too. Lack of interest in sex or low libido is not a bad thing since asexuality exists and is a valid sexual identity. People with HSDD are actively distressed by their lack of desire which ultimately has a negative impact on their relationship.
Sexual dysfunction is also caused by engaging in certain behaviours like recreational drugs or alcohol consumption, age, chronic illness/pain, life stressors like new or big changes in life, body dysmorphia and much more which makes coping with side effects caused by medications and mental illness even worse.
It is a complex topic which requires both research and communication to be able to even start managing it. To improve our sexual health, we have to take charge of it and take an active and healthy point of view towards it, with the help of a medical professional and be open and honest about it with our sexual partner. Since this is a taboo topic, it could be awkward at first when talking about it but it is the first step towards assessment and getting the help that suits us and will benefit us. This is a sensitive issue that requires utmost care and support since not many people have access to antidepressants in India. It requires a diagnosis which is hard to get already and the side effects list can be daunting. But it is always a good decision to take care of mental health with medications if need be because there are better ways to manage the side effects nowadays.